Wisconsin, 2006

Tornadoes in Wisconsin, June 18, 2006

June 18, 2006 · NWS MKX · 5 events in 4 counties and zones

On a day one would not expect any tornadoes, a couple tornadoes did manage to spin up in southern Wisconsin. A fairly abnormal weather situation developed during the early afternoon hours of June 18th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$4.0 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

On a day one would not expect any tornadoes, a couple tornadoes did manage to spin up in southern Wisconsin. A fairly abnormal weather situation developed during the early afternoon hours of June 18th. After a large area of stratiform rain moved east out of Wisconsin, a line of scattered thunderstorms developed on the western edge of the rain shield. Two storms developed supercellular characteristics and produced a couple tornadoes - one that moved from Dodge County into Washington County, and another brief one in Dane county. In addition, a couple funnel clouds were reported. Specific details of both tornadoes are found above. Synoptically, a trough pushed through south-central and southeast Wisconsin during the late morning and afternoon hours. A moist airmass left behind from morning rain allowed for low cloud base heights. Sufficient low-level vertical wind shear was present for rotating storms. Once rotation was evident in the thunderstorms, tornadoes were easily formed because of low cloud heights and decent low-level CAPE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 18, 2:46 AM CST, 10 hours 36 minutes earlier.

Area forecast discussion, Jun 18, 2:46 AM CST, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
346 AM CDT SUN JUN 18 2006

.DISCUSSION...FORECAST FOCUS ON PCPN TODAY.

SCT SHOWERS/TSTORMS NOW DEVELOPING OVER ERN IA/NW IL/FAR SW WI...AS
LEADING EDGE OF PVA IS SHIFTING EWD FROM MN AND RRQD OF 80 KT JET
STREAK BEGINS TO AFFECT AREA. AXIS OF PVA NOT TO EXIT SE WI UNTIL
EARLY AFT BUT MODIFIED FCST SOUNDINGS INDICATE A SMALL
POSSIBILITY OF CONVECTIVE POTENTIAL WELL INTO THE AFTERNOON WHEN
MORE SUNSHINE IS ANTICIPATED. WILL KEEP CHANCES OF SHOWERS/STORMS
FOR ENTIRE DAY.

CANADIAN UPPER TROF AXIS TO PROGRESS ACROSS THE AREA LATE TNT INTO
MON AM WITH CDFNT PUSHING THROUGH ON MON. PCPN POTENTIAL LOOKS
VERY MARGINAL AS AVA/SUBSIDENCE ARRIVES DURING MAXIMUM HEATING IN
THE AFTERNOON. FCST SOUNDINGS DO SHOW A SUBSIDENCE INVERSION OVER
MOST OF CWA BUT PARCEL DOES CLEAR INVERSION IN THE FAR EAST. WILL
KEEP DRY FOR NOW AND WAIT ON LATER MODEL RUNS.

HIGH PRESSURE TO SETTLE OVER WI MON NT BUT PROGRESSIVE PATTERN
BRINGS SHORTWAVE RIDGING FOR TUE. VORT MAX AND ASSOCIATED LLJ WILL
THEN FOCUS OVER THE AREA TUE NT.

FCST TEMPS SIMILAR TO MOS GUIDANCE WHICH LOOKS REASONABLE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/20
Hazardous weather outlook, Jun 18, 11:25 AM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1225 PM CDT SUN JUN 18 2006

WIZ046-047-051-052-056>060-062>072-191100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1225 PM CDT SUN JUN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHERN WISCONSIN THIS
AFTERNOON...ESPECIALLY EAST OF A LINE FROM DARLINGTON TO MADISON TO
FOND DU LAC. THEY ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH THURSDAY. THERE
IS A SLIGHT RISK THAT SOME OF THE STORMS MAY BE SEVERE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-665-191100-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
1225 PM CDT SUN JUN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. THEY ARE EXPECTED
TO REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH THURSDAY. THERE
IS A SLIGHT RISK THAT SOME OF THE STORMS MAY BE SEVERE TUESDAY NIGHT.

COLLAR

The radar

The Milwaukee radar (KMKX), 59 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 2 funnel cloud. Local standard time, as filed.

Tornado, Dane

When
June 18, 1:22 PM CST
Where
Dane County, 3 mi SW of Stoughton
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
AMATEUR RADIO
Coordinates
42.883, -89.267

A brief tornado spun up at 1322CST at a location 3.4 miles southwest of Stoughton, just northeast of the intersection of CTH A and Lake Kegonsa Rd. Only some tree and shrub damage was noted and the tornado was rated F0 with winds of 35-63 knots (40-72 mph). The parent thunderstorm eventually moved east and generated another funnel cloud southeast of Stoughton.

Tornado, Dodge

When
June 18, 1:26 PM CST to 1:27 PM CST
Where
Dodge County, 2 mi SSE of Rubicon
Rating
F0
Path length
1.2 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
43.317, -88.450

A tornado spun up at 1326CST at a location 1.5 SSE of Rubicon about 0.2 mile south of the intersection of STH 60 and Resthaven Rd. It tracked east-southeast and exited Dodge County at 1327CST about 2.4 southeast of Rubicon (or about 0.6 mile south of where STH 60 goes east into Washington Co.). Only some minor tree damage was noted with this segment of the tornado track, which was rated F0 with winds of 35-63 knots (40-72 mph).

Tornado, Washington

When
June 18, 1:27 PM CST to 1:39 PM CST
Where
Washington County, 2 mi W of Hartford
Rating
F1
Path length
4.6 mi
Path width
400 yd
Injuries
1 direct, 0 indirect
Property damage
$4.0 million
Reported by
NWS STORM SURVEY
Coordinates
43.317, -88.417

This tornado segment is a continuation of the Dodge County segment southeast of Rubicon. This second segment entered Washington County at a location 2.0 miles west of Hartford (about 0.6 mile south of where STH 60 goes east into Dodge Co.) and headed east-southeast through the southern part of the city of Hartford. The tornado strengthened to a high end F1 as it passed through the city. Around 147 residences sustained at least some damage ranging from tree damage to severe structural damage. Ten businesses also sustained structural damage. Lincoln Elementary School's roof was completely destroyed. Estimated damage amounts totaled about 4 million dollars. One person was directly injured by the tornado and two others were indirectly injured. Nobody was killed. The tornado continued east-southeast to a dissipation location 2.7 miles southeast of Hartford (about 0.1 mile southeast of the northern intersection of CTH E and K) at 1339CST. This segment of the tornado track was rated as F1 with winds of 64-97 knots (73-112 mph).

Funnel Cloud, Dane

When
June 18, 1:53 PM CST
Where
Dane County, 3 mi SE of Stoughton
Reported by
LAW ENFORCEMENT
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Funnel Cloud, Sheboygan

When
June 18, 6:50 PM CST to 7:05 PM CST
Where
Sheboygan County, Sheboygan
Reported by
GENERAL PUBLIC
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyThe tornado archive for Wisconsin, 2006Warnings in Wisconsin, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515440, 5515438, 5515439, 5515441, 5515442.